Body Image

Mum Dies after Taking Popular Weight Loss Drug

Trish Webster was hoping to lose a bit of weight before her daughter’s upcoming wedding. The 56-year-old mum was just months into her weight loss journey using two popular weight loss drugs when she tragically died.

Now her husband, Roy Webster, is speaking out, sharing his family’s heartbreak and warning others about the impact that these weight loss drugs can have. 

Trish and Roy - Weight loss drug Ozempic death
Roy with his wife Trish. Source: 60 Minutes

Gym and diets weren’t working

Like many others on a weight loss journey, Trish was taking injectable drugs Ozempic and Saxenda when she died. Both were originally designed to treat diabetes, but are now being widely used worldwide to help aid in weight loss, despite a lot of controversy and limited availability. 

Before taking the injectable drug, Trish was having trouble losing any weight, even though she was going to the gym and had tried various diets. Trish decided to try Ozempic after seeing it advertised on television and after her doctor gave her a script for it. 

Ozempic weight loss drug
Trish was taking popular weight loss drug, Ozempic. Source: Adobe Stock

She managed to lose 16kg but, as her husband Roy explains, she was also quite sick, often suffering from diarrhoea and nausea.

She just kept mentioning that dress she wanted to wear, so she went to the drastic measures of doing what she was doing. It was just one big nightmare from there.” Roy told Nine’s 60 Minutes. 

Trish continued with the injectables, determined to slim down to fit into the dress she’d selected for her daughter’s day.

Sadly, Trish died before her daughter’s wedding. 

‘Wasn’t breathing’

Roy was the one who found his wife unresponsive. 

She had a little bit of brown stuff coming out of her mouth, and I realised she wasn’t breathing,” Ray said.

“I started doing CPR. It was just pouring out and I turned her to the side, trying to get it out. She couldn’t breathe.”

Tragically, Trish passed away that night on January 16, 2023.

Her death certificate states the cause was an acute gastrointestinal illness. While the coroner’s conclusion does not draw any direct link to the weight loss medication, Roy believes that the drugs contributed to her death.

Ozempic can cause digestive complications

The active ingredient in Ozempic and other weight loss drugs similar to this have been proven to cause digestive complications, according to Endocrinologist Dr Kathryn Williams.

She also adds that she does warn all patients of the side effects before prescribing them. 

So if I say to someone, ‘Yes, it might be that you do vomit once or twice, but if you are having recurrent vomiting, you need to let me know and you need to stop the medication’,” Dr Williams told 60 Minutes. 

More deaths linked to weight loss drug 

In America, two recent deaths from Ozempic and similar weight loss drugs have prompted the Food and Drug Administration to change the product information. 

For Trish, it is too late but her devastated husband is hoping that her story will act as a warning about these dangerous weight loss drugs. 

I never thought you could die from it,” Roy said through tears.  “If I knew that could happen, she wouldn’t have been taking it. I couldn’t save her, that’s the hard part.

She shouldn’t be gone, you know. It’s just not worth it, it’s not worth it at all.”

‘Stomach issues are a well-known side effect’

A spokesperson for Novo Nordisk, the makers of Ozempic and Saxenda, told news.com.au that they stand behind the safety of their product.

Novo Nordisk stands behind the safety and efficacy of Ozempic® and all of our medicines when used consistent with the product labelling and the approved indications. For Ozempic®, the most commonly reported side effects include nausea, vomiting, diarrhoea, stomach (abdominal) pain, and constipation.”

The company added that stomach issues are a well-known side effect of the drug and that they were always monitoring the safety of their products.

Ozempic® has been extensively examined in robust clinical development programs, large real world evidence studies and has cumulatively over 9.5 million patient years of exposure.

We recommend patients take these medications for their approved indications and under the supervision of a healthcare professional. We are continuously monitoring the safety profile of our products and collaborate closely with authorities to ensure patient safety, including adequate information on gastrointestinal side effects in the product information.”

In Australia, Ozempic is still being prescribed for weight loss and Type 2 Diabetes. It’s so popular that there is a global shortage of the product. Australia’s medicine regulator advised earlier this year that it “should not be given to new patients”.

What to read next

Avatar of Jenna Galley

Born and raised in Canada, Jenna now lives in Far North Queensland with her tribe. When the mum-of-three is not writing, you can find her floating in the pool, watching princess movies, frolicking on the beach, bouncing her baby to sleep or nagging her older kids to put on their pants.

1 Comment

  1. Avatar of Bri

    This is very sad, but another reminder of people not doing their own research. It has been all over the media about ozempic being in short supply for diabetics that need it because people are getting it for weight loss. People need to stop seeking it for weightloss if they do not have diabetes. People really need to listen to Drs advice and do their own research on side effects. Ozempic and Saxenda should not be used to together….it is a double up and a double up of any drugs is not going to end well. Other reports of deaths I have seen in news regarding Ozempic are due to dosages not being followed and people being put on high dosages instead of the recommended incremented dosages

Write A Comment